U.S. Food and Drug Administration (FDA) announced today that the
manufacturers of Cipro and other like antibiotics would now include a
box warning, also known as a “black box” warning on the products.
According to the FDA, the drugs, which are known as fluroquinolone antimicrobial drugs, increase the risk of tendon rupture and tendonitis in some patients. Other drugs in this class include Levaquin, Avelox, Noroxin, Factive and Floxin.
black box warning is considered the FDA’s most urgent warning and is
intended to highlight the dangerous risks associated with a particular
drug. The boxed text is displayed more prominently then the text
surrounding it and therefore provides a better safety warning to users.
manufacturers will also have to include a revised medication guide with
the antibiotics. The FDA hopes these steps will help strengthen the
warning information that is already included on the product labeling
for the fluoroquinolone class of systemic antibmicrobial drugs.
In August 2006, Public Citizen, a consumer watchdog group, petitioned the FDA
to include a black box warning on fluoroquinolone drugs such as Cipro
and to warn doctors. The group filed a lawsuit earlier this year forcing the FDA to take action.
On Tuesday, Public Citizen said, they are pleased with the FDA’s new order, but they still believe there is much more for the FDA to do.
FDA has been closemouthed about Public Citizen’s request asking the FDA
to send warning letters to physicians outlining the potential adverse
reactions associated with use such as tendon pain, so that patients
could be given alternative medications before tendons rupture, the
When asked about the lawsuit and why the
FDA didn’t order the black box warning up until now, Dr. Edward Cox,
director of the FDA's Office of Antimicrobial Products, stressed that
the FDA included warning information with the drugs from 2001 through
2004 and updated the information last year.
of fluoroquinolone drugs will be expected to submit revised label
changes to include the new safety warnings and updated medication
guides within 30 days of receiving FDA notification or convey reasons
why they believe labeling changes are not deemed necessary.
drugs can increase tendonitis and tendon rupture risk – which is about
1 in 100,000 – by three to four times, according to Dr. Renata
Albrecht, MD, of the FDA.
The risk is further increased
in those that are 60 years or older, those who’ve undergone heart,
kidney and lung transplants, and those taking corticosteroid drugs,
said the FDA.
Between November 1997 and December 2007
there have been over 400 reported cases of tendon ruptures and 300
cases of tendonitis in patients using fluoroquinolones, according to
Only a small fraction of cases are
actually reported to the FDA, therefore the true number of tendon
injuries and ruptures attributable to fluoroqunolone use is likely much
Due to pending litigation the FDA would not be
more specific other than to say they have received “hundreds” of
reports of tendon problems linked to fluoroqunolone use. And the FDA
continues to receive a substantial amount of reports on tendon adverse
Patients are advised to stop taking
fluoroquinolone antibiotics at the first sign of tendon pain and to
contact their doctor immediately. #